Missouri, 2020Flash Flooding and Flooding in Missouri, May 17 to 18, 2020
May 17 to 18, 2020 · NWS SGF · 15 events in 6 counties and zones
Lingering heavy rains continued to produce flash flooding and areal flooding across the region as slow moving storms moved over areas that had received over 3 inches of rain in some instances.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering heavy rains continued to produce flash flooding and areal flooding across the region as slow moving storms moved over areas that had received over 3 inches of rain in some instances.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 1:59 AM CST, 3 hours earlier.
Area forecast discussion, May 17, 1:59 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Springfield MO
259 AM CDT Sun May 17 2020
.SHORT TERM...(Today and tonight)
Issued at 208 AM CDT Sun May 17 2020
Widespread rainfall continues early this morning along and
southeast of Interstate 44 as plenty of lift and moisture streams
across the area. The energy across western Arkansas will continue
to become more sheared as it moves east/northeast, with a sharp
cutoff to the precip on the far northwest side of the precip
shield. The area of most concern for flooding will continue to be
generally southeast of I-44 through the early morning hours where
additional 1-3 inches of rain will occur across already saturated
soils, leading to almost 100% runoff. The Flash Flood Watch will
remain in effect. Only weak instability exists therefore lightning
will be limited with most places not experiencing any.
The rain will begin to move slowly more east and out of south
central Missouri by late afternoon or early evening, locations
further west should see precip end by mid day to early afternoon.
Winds will become northwesterly and gusty this afternoon however
temps will likely approach 70 by late afternoon/early evening.
While skies may clear briefly this evening as drier mid/upper
level moves in, low level clouds/moisture will return overnight
from the north as energy moves down from Iowa. Some patchy fog
will also be possible however wind speeds may stay up enough to
keep it from becoming dense. Temps will likely fall to near 50.
.LONG TERM...(Monday through Saturday)
Issued at 208 AM CDT Sun May 17 2020
The upper level low will drop sse along the Mississippi River
during the day Monday, therefore northwest winds and ample low
level clouds will linger most if not all day. Enough lift and
moisture in the low levels, combined with a favorable northwest
wind intersecting the plateau will likely contribute to drizzle or
light rain showers at times during the day, most likely across
central Missouri and the eastern Ozarks. Highs will be kept down
in the lower 60s at most locations.
A blocking pattern looks likely across the CONUS for the remainder
of the week with a large cut off low remaining across the
Tennessee and Ohio valleys and another low across the west.
Therefore we should see temperatures warm some each day with 70s
likely Tuesday through Thursday and then 80s possible Friday and
Saturday.
There could be enough weakness in the pattern by late Thursday
and Friday for some slight chances of showers and storms however
slightly higher chances hold off until the weekend as southwest
flow attempts to redevelop across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM CDT Sat May 16 2020
Next round of moderate to heavy rain was pushing into the area as
upper level axis was lifting northwest into south central MO. This
area of rain will mainly affect areas southeast of I44 tonight as
another upper level wave begins to move in from the northwest and
shift the moisture axis eastward. For aviation purposes, this area
of showers and thunderstorms will mainly affect the BBG terminal
and SGF will be on the western fringes. BBG will likely dip into
IFR conditions with the convection and SGF/JLN will likely have
some MVFR conditions. Things should start to improve during the
afternoon hours on Sunday, however a northwest wind gusting to 25
kts will be possible behind the frontal boundary. VFR conditions
are expected by mid to late afternoon and thereafter.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 11 AM CDT this morning for MOZ070-071-
081>083-091-092-095>098-103>106.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...LindenbergHazardous weather outlook, May 17, 2:45 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
345 AM CDT Sun May 17 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
345 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated flooding risk.
Limited lightning risk.
DISCUSSION...
Widespread rain will continue through the morning before ending
from west to east this afternoon. Flooding of low water
crossings, creeks and rivers will remain a concern, mainly along
and southeast of Interstate 44. A few lightning strikes are
possible east of Highway 65 today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Chances for showers and storms return late in the week and into
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
Flash Flood, Texas
- When
- May 17, 4:59 AM CST to 4:45 PM CST
- Where
- Texas County, 2.25 mi NE of Prescott to 2.18 mi NE of Prescott
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.455, -91.904
Highway BB was closed at the Boone Creek low water crossing due to flooding.
Flash Flood, Douglas
- When
- May 17, 6:30 AM CST to 4:45 PM CST
- Where
- Douglas County, 1.79 mi WNW of Ava Muni Meml Arpt to 1.81 mi WNW of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.980, -92.710
Highway 14 was flooded and impassable at Cowskin Creek. Video from social media showed the creek well out of its banks and flowing rapidly.
Flash Flood, Taney
- When
- May 17, 6:40 AM CST to 4:45 PM CST
- Where
- Taney County, 0.55 mi W of Bradleyville to 0.37 mi WNW of Bradleyville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.780, -92.910
Beaver Creek near Joe Hollow was rushing over Highway 125 at the low water crossing.
Flash Flood, Douglas
- When
- May 17, 6:45 AM CST to 4:45 PM CST
- Where
- Douglas County, 2.19 mi W of Ava Muni Meml Arpt to 2.38 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.966, -92.719
Highway Y at the low water crossing on Cowskin Creek was flooded and impassable.
Flash Flood, Douglas
- When
- May 17, 7:04 AM CST to 4:45 PM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.45 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.010, -92.520
Highway U at the low water crossing on Bryant Creek was closed due to flooding.
Flash Flood, Ozark
- When
- May 17, 7:20 AM CST to 3:45 PM CST
- Where
- Ozark County, 1.31 mi ENE of Lawndale to 1.48 mi ENE of Lawndale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.640, -92.230
Highway H was closed due to flooding over the North Fork River low water crossing.
Flash Flood, Ozark
- When
- May 17, 7:21 AM CST to 4:45 PM CST
- Where
- Ozark County, 0.89 mi NE of Sycamore to 0.64 mi ENE of Sycamore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.710, -92.270
Highway 181 was closed due to flooding over the Bryant Creek low water crossing.
Flash Flood, Douglas
- When
- May 17, 8:58 AM CST to 4:45 PM CST
- Where
- Douglas County, 1.65 mi W of Mt Zion to 1.46 mi W of Mt Zion
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.020, -92.700
County Road 514 at the low water crossing on Bryant Creek was closed due to flooding.
Flood, Howell
- When
- May 17, 9:08 AM CST to 6:00 PM CST
- Where
- Howell County, 1.31 mi ESE of Leota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -92.010
Highway 142 was closed due to flooding at the Bennetts River low water crossing.
Flood, Howell
- When
- May 17, 9:35 AM CST to 6:00 PM CST
- Where
- Howell County, 2.66 mi SW of Pottersville to 2.82 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -92.060
Highway K was closed at the Spring Creek low water crossing due to flooding.
Flash Flood, Douglas
- When
- May 17, 10:23 AM CST to 4:45 PM CST
- Where
- Douglas County, 2.76 mi N of Sweden to 2.54 mi N of Sweden
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.920, -92.500
Highway AB at the Vera Cruz Access of Hunter Creek was impassable due to flooding.
Flood, Taney
- When
- May 17, 11:29 AM CST to 6:00 PM CST
- Where
- Taney County, 1.11 mi W of Brownbranch to 1.07 mi W of Brownbranch
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.800, -92.840
Dalton Road was closed at the Brown Branch Tributary low water crossing due to flooding.
Flood, Taney
- When
- May 17, 11:34 AM CST to 6:00 PM CST
- Where
- Taney County, 0.14 mi NW of Bradleyville to 0.38 mi WNW of Bradleyville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.782, -92.902
Highway 76 was closed due to flooding on Beaver Creek.
Flood, Ozark
- When
- May 17, 12:16 PM CST to 6:00 PM CST
- Where
- Ozark County, 1.31 mi ENE of Mammoth to 1.17 mi ENE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.540, -92.380
County Road 528 was flooded at the Lick Creek low water crossing.
Flood, Pulaski
- When
- May 18, 9:35 AM CST to 6:00 PM CST
- Where
- Pulaski County, 5.11 mi WSW of Laquey to 5.51 mi WSW of Laquey
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -92.390
A water rescue was performed on Spring Road at the Spring Creek low water crossing. No injuries were reported and the people were rescued without incident.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, May 17, 20201 death · 9 injured · $510,000 · EF3 · 5 events
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892723, 892724, 892725, 892726, 892727, 892728, 892729, 892730, 892732, 892733, 892731, 892734, 892735, 892736, 892737.